Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 6, NWS Denver/Boulder, CO

May 4, 2006Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 4, 2006, 3:15 PM MDT for Arapahoe County, Denver County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2006, 3:15 PM MDT (21:15 UTC)
Expired
May 4, 2006, 4:00 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 30 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 3:21 PM MDTHAIL 1Aurora, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 042116
SVRBOU
COC005-031-042200-
/O.NEW.KBOU.SV.W.0006.060504T2115Z-060504T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT THU MAY 4 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  CENTRAL DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF SOUTHERN DENVER

* UNTIL 400 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GREENWOOD VILLAGE...OR ABOUT 7 MILES SOUTH
  OF DENVER...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUCKLEY
  AFB...SHERIDAN...GREENWOOD VILLAGE...ARAPAHOE PARK...CENTENNIAL...
  EASTERN LITTLETON...ENGLEWOOD...SOUTHERN DENVER AND SOUTHERN
  AURORA.

LAT...LON 3969 10504 3957 10501 3957 10461 3974 10461
      3973 10487

$$

BAKER
2 follow-up statements
000 
WWUS55 KBOU 042139
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
334 PM MDT THU MAY 4 2006

COC005-031-042200-
/O.CON.KBOU.SV.W.0006.000000T0000Z-060504T2200Z/
ARAPAHOE CO-DENVER CO-
334 PM MDT THU MAY 4 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM MDT FOR
CENTRAL DENVER AND WESTERN ARAPAHOE COUNTIES...

AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 3 MILES SOUTH OF BUCKLEY AFB...OR ABOUT
13 MILES EAST OF DENVER...MOVING EAST AT ABOUT 20 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BUCKLEY AFB...SHERIDAN...GREENWOOD VILLAGE...ARAPAHOE PARK...
CENTENNIAL...EASTERN LITTLETON...ENGLEWOOD...SOUTHERN DENVER AND
SOUTHERN AURORA.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED BY A TRAINED WEATHER 
SPOTTER IN SOUTH CENTRAL AURORA NEAR THE INTERSECTION OF INTERSTATE 
225 AND PARKER. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE 
ALL POSSIBLE WITH THIS SEVERE THUNDERSTORM. STAY INSIDE AWAY FROM 
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3969 10504 3957 10501 3957 10461 3974 10461
      3973 10487

$$

BAKER
000 
WWUS55 KBOU 042154
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
353 PM MDT THU MAY 4 2006

COC005-031-042203-
/O.EXP.KBOU.SV.W.0006.000000T0000Z-060504T2200Z/
ARAPAHOE CO-DENVER CO-
353 PM MDT THU MAY 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DENVER AND WESTERN
ARAPAHOE COUNTIES EXPIRED AT 400 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER PRODUCING SEVERE WEATHER.

LAT...LON 3969 10504 3957 10501 3957 10461 3974 10461
      3973 10487

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:00 PM MDT, 15 minutes earlier.

Area forecast discussion, May 4, 3:00 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT THU MAY 4 2006

.SHORT TERM DISCUSSION...FORECAST SEEMS ON TRACK AS UPPER TROUGH
SLOWLY DRIFTS EASTWARD. MAIN PIECE OF ENERGY OVER NEVADA WILL
TRANSLATE ACROSS COLORADO ON FRIDAY. UNTIL THEN...UNSTABLE AIR WILL
BE LIFTED OVER THE COOL LOW LEVEL AIR ACROSS NRN/ERN CO. LIFT IS
MODEST...BUT SUFFICIENT GIVEN THE INSTABILITY. LOW LEVELS DO NOT GET
ANY WORSE...AND ARE EXPECTED TO SATURATE AND CONTRIBUTE TO THE
PRECIPITATION LATER TONIGHT INTO FRIDAY THANKS TO DECENT LOW LEVEL
MOISTURE CONVERGENCE. SOUTH OF INTERSTATE 70 THE AIR ALOFT IS DRIER
AND WILL BE A BIT LESS CONFIDENT OF PRECIPITATION...BUT THERE WILL
PROBABLY BE SOME LIGHT PRECIPITATION DRIVEN BY THE LOWER LEVELS.
THERE IS SOME COOLING ALOFT FINALLY WITH THE TROUGH APPROACHING...I
WILL PLAY THE SNOW LEVELS LOWERING TO 7500 FEET ON BOTH SIDES OF THE
FRONT RANGE IN THE MORNING. WITH THE COOL TEMPERATURES AND TRANSIENT
SHOWERY NATURE...PLUS LOW LEVEL STABILITY...IT STILL LOOKS LIKE
AMOUNTS WILL BE LIGHT. THERE COULD BE A PERIOD OF STEADIER RAIN
LATER TONIGHT INTO THE MORNING AS THE LOW LEVELS SATURATE...BUT
STILL LIKELY TO BE A STEADY LIGHT RAIN. AGAIN THIS IS MOST LIKELY
NORTH OF DENVER. ALL IN ALL...NO BIG CHANGES OTHER THAT RAISING POPS
A BIT MORE.

.LONG TERM DISCUSSION...A COMPLICATED SPLIT FLOW PATTERN ALOFT WILL
BRING A COUPLE DAYS OF UNSETTLED WEATHER TO THE REGION.  AFTER THE
SPLIT MOVES EASTWARD...A BIT MORE CONSOLIDATED FLOW PATTERN SHOULD
SPREAD ITSELF ACROSS THE WESTERN U.S. AND COLORADO THROUGH THE
MIDDLE OF NEXT WEEK.  FOR FRIDAY NIGHT AND SATURDAY MORNING...COOL
TEMPERATURES ALOFT WITH A LOOSELY ORGANIZED UPPER LOW WILL CONTINUE
THE SHOWER ACTIVITY FROM FRIDAY AFTERNOON.  THE MODELS ARE FAIRLY
SLOW IN MOVING LOW LEVEL MOISTURE OUT OF THE STATE ON SATURDAY.
DYNAMIC FORCING ALOFT SHOULD BE ON THE WANE BY LATE FRIDAY
NIGHT...BUT WITHOUT STRONG SUBSIDENCE OR DOWNSLOPING WIND...MOSTLY
CLOUDY CONDITIONS WILL CONTINUE INTO MIDDAY SATURDAY.  HAVE COOLED
OFF TEMPERATURES FOR SATURDAY BECAUSE OF LESS SUN THAN PREVIOUSLY
EXPECTED.

TEMPERATURES SHOULD MAKE IT BACK TO VALUES AROUND CLIMATIC NORMALS
FOR SUNDAY...MONDAY AND TUESDAY AS DRIER NORTHWESTERLY FLOW ALOFT
SETS UP ACROSS THE WEST.  HOWEVER...OVER THAT TIME PERIOD...EMBEDDED
SHORT WAVE TROUGHS IN THE NORTHWESTERLY FLOW WILL BE ABLE TO
INITIATE ROUNDS OF AFTERNOON AND EVENING SHOWERS EACH DAY.  HAVE
GONE WITH LOW POPS EACH AFTERNOON AND EVENING OF THE FORECAST
PERIOD.  IT IS DIFFICULT AT THIS TIME TO PINPOINT ANY SINGLE DAY
THAT WILL HAVE A HIGHER CHANCE OF SHOWERS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/KDRBY
Hazardous weather outlook, May 4, 11:07 AM MDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT THU MAY 04 2006

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT THU MAY 04 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT RAIN SHOWERS WILL DEVELOP THIS AFTERNOON...WITH SCATTERED
THUNDERSTORMS IN THE MOUNTAINS AND THE FRONT RANGE AREA. IN THE HIGH
COUNTRY...LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE ABOVE 10
THOUSAND FEET. WIDESPREAD LIGHT RAIN IS EXPECTED TONIGHT AS AN UPPER
LEVEL TROUGH MOVES INTO COLORADO. THE SNOW LEVEL WILL LOWER TO
AROUND 8000 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS COLORADO THROUGH
FRIDAY WITH MUCH COOLER TEMPERATURES AND A GOOD CHANCE OF LIGHT
PRECIPITATION.  SOME SNOW MAY OCCUR ABOVE 8000 FEET...BUT
ACCUMULATIONS WILL ONLY BE A FEW INCHES.

DRIER AND WARMER CONDITIONS ARE EXPECTED FOR LATER IN THE WEEKEND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/DANKERS

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.